Chlorpheniramine maleate is a first generation antihistamine that reduces the effects of a natural chemical called histamine in the body. Histamine may give rise to symptoms such as sneezing, itching, watery eyes and runny nose. It is readily available over-the-counter (OTC). It functions by terminating the action of a chemical called histamine that is produced when an allergic reaction is present. Chlopheniramine is effective in treating symptoms of allergy such as itchiness, runny nose, and watery eyes. Besides that, it also aids in relieving nausea and motion sickness by its anti-cholinergic effects. It is available in the form of syrup, tablets and injection. It is very important to identify its strength as different products may have the active ingredients of varying strength. Therefore, it is always important to read and follow the leaflet available or consult a medical personnel. It is advised to not mix this medication with alcohol or other medication as these substances may increase the effects of drowsiness. Avoid driving a motor vehicle or operating a heavy machinery. If symptom persists for more than seven to ten days, stop taking the medication and consult a doctor.
The most common known side effects of chlopheniramine is drowsiness as large amount of this medication can pass through the brain. However, this side effect may help especially if the symptoms are troublesome at night. Other known side effects are upset tummy, headache, blurry of vision, dry mouth, difficulty in passing urine, muscle weakness, difficulty in concentrating, increased heart beat and ringing in the ears. Sometimes, some people may have an allergic reaction to the medication itself giving rise to symptoms such as rash, itching and irritability. Although it is rare, the elderly may become confused or children may become excitable. . Given the easy availability of this medication, overdose may happen especially in children and elderly. Hence, a doctor should be consulted to determine the suitable dosing to avoid chlorpheniramine overdose.
The definition of a medication overdose is simply taking more than what is recommended or prescribed by a medical professional. For adults, the maximum chlorpheniramine dosage in a day is 24 mg. The maximum dose for children ages 2 to 5 is 6 mg daily and for children ages 6 to 11 is 12 mg daily. Oral ingestion of antihistamines is the primary cause of overdose. In the case of overdose, sedation is the most common symptom. Sedation may also be exacerbated by alcohol consumption. Chlorpheniramine acts by competitively inhibiting the binding of acetylcholine to muscarinic receptors, hence being called antimuscarinic. After two hours of ingestion, the maximum concentration of the medication in the blood is attained. The maximum effects of chlorpheniramine will occur several hours later. In certain cases, excessive topical exposure to this medication may cause anti-cholinergic toxicity. In overdose they cause dose-dependent central nervous system depression, anticholinergic effects and in massive overdose cardiovascular toxicity. The anti-cholinergic symptoms such as increased heart rate, blood pressure disturbances, dry mouth, agitation, psychosis and convulsions may happen. At a higher dose, cardiovascular effects may also happen due to sodium channel blockade.
Deliberate overdose on chlorpheniramine is common in general medical practice. Accidental overdose is rare. Generally, isolated overdose of chlorpheniramine is not lethal. However, the combination of chlorpheniramine with other cough remedy ingredients may become lethal. There is no specific antidote for chlorpheniramine overdose. Doctors only treat symptoms once they appear. As urinary retention may develop, catheterization may be performed to relieve the retention. The standard treatment for any intoxication, such as stomach washout and activated charcoal treatment is usually prescribed.